Heavy Snow, Central Colorado River Basin
- When
- November 1, 12:00 AM MST to 8:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
A slow moving upper level low moved across the central Rockies producing widespread significant snowfall. 4 to 6 inches of snow occurred along the Interstate 70 corridor from Rifle to Eagle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A slow moving upper level low moved across the central Rockies producing widespread significant snowfall. 4 to 6 inches of snow occurred along the Interstate 70 corridor from Rifle to Eagle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 1:28 PM MST, 10 hours 32 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 128 PM MST THU OCT 31 2002 CLOSED LOW DROPS SOUTHEASTWARD TOWARD SWRN WYOMING TONIGHT BRINGING MORE DYNAMIC FORCING TO AID JET SUPPORT AND OROGRAPHIC LIFT ALREADY IN PLACE. SNOW MODEL GENERATED 2-4 INCHES OVER THE NRN MTNS TONIGHT BUT THAT DOESNT ACCOUNT FOR STRONGER DYNAMIC FORCING. BASED ON PREVIOUS COUPLE OF DAYS WILL ISSUE A SNOW ADVISORY FOR TONIGHT FOR COLORADO ZNS 4...13...AND 10. THE UPPER LOW IS EXPECTED TO REMAIN NEARLY STATIONARY UNTIL FRIDAY NITE...THEN THE DYNAMICS PULSE BACK UP WITH AN ACCOMPANYING INCREASE IN SNOW INTENSITY AND AREAL COVERAGE. ETA SHOWS SOMEWHAT MARGINAL MOISTURE AND FORCING FRIDAY NITE AND SATURDAY...RIGHT NOW I AM INCLINED TO THINK THIS MAY BE UNDERDONE. MC EXTENDED (SUN-THU)...EXTENDED CONTINUES TO OFFER CHALLENGES WITH EC...MRF AND NOGAPS PROVIDING UNIQUE SOLUTIONS BEYOND 12Z SUNDAY. ODDLY...EACH MODEL HAS SHOWN GOOD RUN TO RUN CONSISTENCY...BUT UNFORTUNATELY NONE AGREES WITH THE OTHERS OVER THE WESTERN U.S. ON SUNDAY...UPPER LOW WHICH HAS DOGGED THE WESTERN STATES OVER THE PAST SEVERAL DAYS BEGINS TO EJECT. ECMWF CARRIES THE LOW ONTO THE PLAINS BODILY WITH LITTLE TILT. IN CONTRAST...MRF SHEARS SYSTEM OUT LEAVING DEFORMATION AREA ACROSS THE NORTH SUNDAY AND SUNDAY NIGHT. AT THIS POINT MODELS DIVERGE. ECMWF TRANSITIONS FROM DRY NORTHWEST FLOW TO SHALLOW RIDGE AT MIDWEEK WHILE MRF DIGS TROF OVER THE REGION WITH AMPLIFIED RIDGE OVER THE PACIFIC COAST. AS MENTIONED YESTERDAY... DUE TO VARIETY OF MODEL SOLUTIONS CONFIDENCE REMAINS LOW IN EXTENDED FORECAST. AS A RESULT...WILL HOLD THE LINE ON THE EXTENDED MAKING ONLY MINOR TWEAKS AND WILL CONTINUE TO FOLLOW THE DRIER EC. NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST THU OCT 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322339, 5322340.